Lipitor (atorvastatin) is a type of cholesterol-lowering drug called a statin that is associated with liver damage, elevated liver enzyme levels, liver failure, and even death. According to the U.S. Food and Drug Administration, the risk of liver damage is low, but it can be very serious — at least 14 deaths, 7 liver transplants, and 9 severe liver injuries have been linked to statins such as Lipitor.
What is Lipitor?
Lipitor (generic: atorvastatin) is a medication that was created by Pfizer and approved by the U.S. Food and Drug Administration (FDA) in 1997. It belongs to a class of drugs called statins that lower cholesterol and reduce the risk of heart attacks and stroke for patients with pre-existing heart disease. Lipitor was the most popular and profitable drug in the world for more than a decade, until the patent expired in November 2011. It is now available as a generic.
Lipitor and Liver Damage
Millions of people have used Lipitor, and some of them have developed severe, life-threatening liver damage. The risk of liver damage from Lipitor was first identified in clinical trials of the drug when researchers noticed elevated liver enzymes in some patients. This occurs when the liver is damaged and it releases enzymes into the bloodstream.
Clinical trials found that approximately 0.7% of all patients on Lipitor had elevated liver enzymes that were greater than 3-times the upper-limit of “normal.” About 2.3% of patients on high-doses of Lipitor (80-mg per day) had elevated liver enzymes.
Lipitor, Diabetes, and Liver Damage
Another side effect of Lipitor is elevated blood-sugar levels, which can increase the risk of type-2 diabetes in Lipitor patients. Researchers have found that liver disease is a major cause of death in diabetes patients — one study found that cirrhosis of the liver accounted for 12.5% of deaths in patients with diabetes.
According to this study published in 2007 by Diabetes Care, “diabetes, by most estimates, is now the most common cause of liver disease in the U.S.”
FDA Safety Warnings for Lipitor and Liver Damage
The U.S. Food and Drug Administration (FDA) warned about the risk of Lipitor and liver damage on multiple occasions. In March 2009, the FDA issued new Warnings and Precautions to include the risk of “fatal and non-fatal liver injury.” The FDA also recommended that new patients who are staring Lipitor should have their liver enzyme levels tested.
The FDA also updated the warnings about Lipitor and liver damage in February 2012. Along with new warnings about memory loss and type-2 diabetes, the Drug Safety Communication updated recommendations about the risk of liver damage.
The FDA concluded:
“Serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing serious liver injury.”
However, the FDA did find that statins such as Lipitor “possibly or probably caused” dozens of life-threatening cases of liver damage in their database of adverse events — at least 14 deaths, 7 liver transplants, and 9 severe liver injures were associated with statins.
Signs and Symptoms of Liver Damage
- Unexplained tiredness or weakness
- Loss of appetite, weight loss
- Upper-abdominal pain and/or swelling
- Urine that is darker than usual (amber or cola-colored)
- Stools that are very light or clay-colored
- Yellowing of the whites of the eyes or the skin (jaundice)
- Skin that is unusually dry or itchy
- And more